Circulating potassium is normally effectively regulated by redistribution of potassium into and out of cells, as well as excretion predominantly in urine. If one of these self-regulating systems does not work, potassium imbalances could occur (Figure 3). Hyperkalaemia is typically seen in patients with renal failure or those using medicinal products that affect the renin-angiotensin-aldosterone system (RAAS), such as angiotensin-II receptor blockers, angiotensin-converting enzyme inhibitors (ACE inhibitors) and beta-blockers. Hyperkalaemia is also seen in dehydration, extensive tissue damage caused by trauma or burns, as well as chronic diseases such as type 1 diabetes and Addison's disease (3).
Our patient did not have impairment of any of these systems, but the very high intake of potassium supplementation exceeded her homeostatic capacity. This is an uncommon cause of hyperkalaemia, but nonetheless it is a cause to be aware of in patients taking high-dose potassium supplementation or when intentional or accidental overdose is suspected. As far as we know, the potassium level of 10.6 mmol/L in this case is the highest potassium level described in the literature where the patient survived without needing cardiopulmonary resuscitation (4).
Another key point in hyperkalaemia is the rate at which the condition developed. If it is secondary to chronic renal failure, the patient will often tolerate considerably higher potassium levels before there is any effect on cardiac electrophysiology. This tolerance is likely due to the fact that the ratio between intracellular and extracellular potassium is more important than absolute values.
Treatment with calcium gluconate should be prioritised in situations with severe hyperkalaemia and ECG changes. It does not lower potassium levels, but antagonises the cardiac effects of potassium and has a membrane-stabilising effect on the myocardium. Calcium gluconate can be repeated if the effect is inadequate. The evidence base for the efficacy and risk of multiple doses is sparse, but British guidelines state that the dose should be repeated until the ECG normalises and that individual patients may require up to 50 ml (5). Our patient required 80 ml. Calcium gluconate has a half-life of 30–60 minutes, and serum calcium levels should be monitored when administering high doses of calcium gluconate. Nevertheless, it is worth noting that hyperkalaemia is significantly more serious than hypercalcaemia.
The patient also had severe hyperchloraemia, probably due to the type of potassium supplement (potassium chloride) and previous diarrhoea. Hyperchloraemia should be avoided as it can contribute to worsening of acidosis, with resulting extracellular shift of potassium.
Acute dialysis is a key alternative treatment in severe hyperkalaemia, as potassium can be removed quickly and effectively by dialysis (6). Although acute dialysis is well established in hyperkalaemia secondary to renal failure, there is limited evidence as to whether acute dialysis improves survival in severe hyperkalaemia secondary to overdose of potassium supplements. Nevertheless, a literature review of published individual case reports concluded by recommending acute dialysis in this patient group (6).
An additional aspect was the fact that our patient had a tendency to hypokalaemia. This meant that oral potassium binders were less suitable because the effect cannot be rapidly reversed, such as in haemodialysis.
Treatment with bicarbonate is debatable in hyperkalaemia and is no longer recommended in uncomplicated cases due to lack of effect and the risk of inducing pulmonary oedema. However, it is indicated in cases with concomitant metabolic acidosis (7).
The changes in our patient's ECG were initially interpreted as a possible ST-elevation myocardial infarction. Bradycardia is not unusual in ST-elevation myocardial infarction and may occur in 15–25 % of cases (8). There are several possible underlying mechanisms, but most cases are transitory, and cardiac rhythm will then normalise within the first 24 hours. If ST-elevation myocardial infarction leads to acute heart failure with significant left ventricular overload, increasing bradycardia may be seen, and eventually asystole.
In our patient, we cannot say that the ST-segment deviation represented myocardial ischemia because it can develop secondary to changes in impulse conduction through the myocardium, referred to as pseudoinfarction. In general, the ST segment must be interpreted with caution if the QRS complex is widened (9). It is worth noting that P-wave absence in a regular ECG, which often occurs in severe hyperkalaemia, would not be expected in coronary artery disease or pulmonary embolism. We also cannot rule out myocardial ischemia based on an ECG like this. Chest pain is not a common presenting symptom in potassium imbalance, and in our patient this may have developed as a result of coronary hypoperfusion due to insufficient cardiac output resulting from marked bradycardia.
Echocardiography in the Emergency Department revealed flattening of the septum between the right and left ventricles, a sign of increased pressure on the right side of the heart. With acute chest pain, this is often associated with large pulmonary embolism. This finding has not been previously described for hyperkalaemia, but it is conceivable that altered and delayed depolarisation reflected in the extremely widened QRS complex may cause a significant shift in contraction of the left and right ventricles.
It is important to be aware of stress-induced hyperglycaemia in critically ill patients. Adequate and rapid insulin treatment improves survival (10). Our patient arrived with significant hyperglycaemia. This was gradually reduced with insulin/glucose infusion. There were no indications that the patient had undiagnosed or underlying diabetes.
The patient thought that her symptoms were caused by hypokalaemia, when in fact she had hyperkalaemia. Features that the two conditions have in common are muscle weakness and electrophysiological changes in the cardiac conduction system. Both conditions can cause bradycardia, although it is much more common with hyperkalaemia. It will often be possible to distinguish between the conditions with ECG, and obviously by measuring blood levels, but a patient cannot be expected to be able to manage potassium supplementation according to subjective symptom burden. Furthermore, very few people will experience symptoms until potassium levels have fallen below 3.0 mmol/L or risen above 7.0 mmol/L (reference range 3.6–4.7 mmol/L). Awareness of this is particularly important with hyperkalaemia because ECG changes and potentially life-threatening arrhythmias can develop once levels exceed 6.5 mmol/L. Therefore, patients who for various reasons have a tendency to develop hypokalaemia and are receiving high-dose supplementation should be monitored regularly. They should not adjust the supplementation themselves, but should instead have a plan for getting their potassium levels measured rapidly in the event of symptoms.